Wyoming, 2021

Hail in Wyoming, August 26, 2021

August 26, 2021 · NWS UNR · 1 event in 1 county or zone

A strong thunderstorm produced nickel sized hail in southwestern Crook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong thunderstorm produced nickel sized hail in southwestern Crook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 1:16 AM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 26, 1:16 AM MST, 1 hour 39 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
216 AM MDT Thu Aug 26 2021

.DISCUSSION...(Today Through Wednesday)
Issued at 213 AM MDT Thu Aug 26 2021

Broad upper ridging covers the eastern 2/3 of the CONUS, while an
upper trough is over the west coast. A cluster of strong to
severe thunderstorms continues to move along the ND/SD border.
With a surface low over central WY, southeasterly winds are breezy
across our CWA. Satellite shows some low to mid-level clouds
developing across central SD, as moisture flows in from the south.
Temperatures at 2 AM are in the 60s.

Overnight convection is expected to shift into eastern SD this
morning. Some low ceilings may linger across northwestern/central SD
through the day, and temperatures there are expected to be
noticeably cooler (70s) than areas farther south (80s). Surface low
will shift into northeastern WY today, with its associated warm
front draped along or near the SD/NE border, and dry line along the
SD/WY border. By this afternoon, over 2000 J/kg MLCAPE is expected
to develop across southwestern to south central SD. Shortwave energy
ahead of the approaching upper trough will contribute to
thunderstorm development; some of these storms could be severe,
considering the presence of 35-45 kts 0-6 km shear. These storms are
expected to track across the southern half of our CWA through the
evening. Overnight, another cluster of storms will be possible
across northwestern SD.

Mainly dry conditions are expected for Friday. Temperatures will
rebound as southerly winds become breezy ahead of the surface low. A
cool front will move through in the evening. As the main trough
crosses the region, most of its energy will be to our north.
However, some showers/storms will be possible Friday night across
northwestern SD.

Behind the front, Saturday will be cooler, with highs in the 70s to
lower 80s. A few showers/storms will be possible as the trough
continues to cross the region, but then zonal flow/weak upper
ridging will result in some drier weather. Starting Sunday, a
gradual warming trend is expected through early next week, with
temperatures returning to the 90s.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Thursday Night)
Issued At 1043 PM MDT Wed Aug 25 2021

Scattered thunderstorms will move across the far northern and
northeastern part of the CWA overnight and early Thursday
morning, spreading widespread MVFR and some IFR CIGS southward
across much of northwestern and west-central SD. In addition,
moist southeast flow will result in some IFR CIG development
across parts of the rest of western SD. Models have been slow to
pick up on this, so suspect they are a bit underdone. The low
clouds may persist across parts of SD well into Thursday
afternoon, especially northeast of the CWA.

Otherwise, showers and thunderstorms are expected to develop over
northeastern WY on Thursday afternoon and spread eastward across
western SD through the early evening.

&&

.FIRE WEATHER...
Issued At 213 AM MDT Thu Aug 26 2021

Today will be warm and dry across northeastern WY, with relative
humidity dipping near 15%. Winds are not expected to be very
strong, though. On Friday, northeastern WY will be even drier,
with minimum RH of 10-15%. Southwesterly winds will be breezy
ahead of an approaching surface low, and then switch to the
northwest behind the low. Forecast soundings show the potential of
30-40 kt winds mixing down during the afternoon. With the gusty,
shifting winds and the dry conditions, decided to issue a Fire
Weather Watch.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Friday afternoon through Friday evening
     for WYZ314>317.

&&

DISCUSSION...Pojorlie
AVIATION...Bunkers
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Aug 25, 4:35 AM MST, 22 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
535 AM MDT Wed Aug 25 2021

WYZ054-055-261300-
Northern Campbell-Southern Campbell-
535 AM MDT Wed Aug 25 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect for this afternoon and early
evening for relative humidities as low as 12 percent and south
winds increasing to 10 to 20 mph with gusts to 30 mph.

Isolated thunderstorms will occur tonight, but organized severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight risk of severe thunderstorms late Thursday
afternoon and evening. Large hail and damaging winds will be the
main threats. More storms will occur Friday, but organized severe
thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-WYZ056>058-071-261300-
Harding-Butte-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
535 AM MDT Wed Aug 25 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected again tonight.
Organized severe thunderstorms are not expected.

The grassland fire danger index will reach the very high category
on the northwest South Dakota plains this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight risk of severe thunderstorms late Thursday
afternoon and evening. Large hail and damaging winds will be the
main threats. More storms will occur Friday with a marginal risk
of severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-024>032-041>044-046-047-049-072>074-261300-
Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
535 AM MDT Wed Aug 25 2021 /635 AM CDT Wed Aug 25 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this evening with
large hail the main threat.

The grassland fire danger will reach the high to very high
category this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight risk of severe thunderstorms late Thursday
afternoon and evening. Large hail and damaging winds will be the
main threats. More storms will occur Friday with a marginal risk
of severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 25, 11:14 PM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1214 AM MDT Thu Aug 26 2021

SDZ001-260715-
Harding SD-
1214 AM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of western Harding
County through 115 AM MDT...

At 1213 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Camp Crook, or 25 miles southeast of Ekalaka,
moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lake Gardner and Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4534 10348 4544 10404 4595 10404 4595 10341
TIME...MOT...LOC 0613Z 278DEG 32KT 4568 10412

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Johnson
Special weather statement, Aug 26, 12:36 AM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
136 AM MDT Thu Aug 26 2021

SDZ001-002-260815-
Perkins SD-Harding SD-
136 AM MDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of northeastern Harding
and northwestern Perkins Counties through 215 AM MDT...

At 135 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Reeder to 2 miles
southwest of Lake Gardner. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Buffalo, Ludlow, and Ralph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4552 10296 4552 10380 4595 10352 4594 10257
TIME...MOT...LOC 0735Z 246DEG 33KT 4604 10287 4558 10364

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Johnson
Local storm report, Aug 26, 12:39 AM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
139 AM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND GST     4 N LUDLOW              45.88N 103.38W
08/26/2021  M62 MPH          HARDING            SD   MESONET

&&

JJ
Local storm report, Aug 26, 12:51 AM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
151 AM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND GST     7 NNE RALPH             45.86N 102.98W
08/26/2021  M62 MPH          HARDING            SD   MESONET

&&

JJ
Special weather statement, Aug 26, 1:06 AM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Rapid City SD
206 AM MDT Thu Aug 26 2021

SDZ002-260900-
Perkins SD-
206 AM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northern Perkins
County through 300 AM MDT...

At 205 AM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Lodgepole, or 15 miles south of Hettinger, moving
east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shadehill Reservoir around 225 AM MDT.

Other locations in the path of this storm include Shadehill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4558 10200 4559 10283 4594 10285 4594 10200
TIME...MOT...LOC 0805Z 264DEG 34KT 4577 10260

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Johnson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
August 26, 2:55 AM MST
Where
Crook County, 3 mi SSW of Carlile
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.450, -104.823

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972405.